Finding Side Effects

Finding Side Effects
David C. Gregory

One of the internal medicine physicians in our town recently decided to give up office practice and become a hospitalist, and so a lot of his ex-patients have been coming to see me, a family physician.

One patient in particular, a 70-something lady with type II diabetes, hypertension, hyperlipidemia, CAD and COPD, came in a week or two ago to establish with my office. One of her complaints was increasing peripheral edema. Given her CAD, my first thought was to rule out congestive heart failure as the cause. Her BNP was only 5, so I didn't think that this was congestive failure per se. In addition to the lab value, she really wasn't complaining of any excessive shortness of breath either. Of note, the patient had been started on insulin glargine approximately 2 to 3 months prior to when she came to see me. The patient told me she thought it was the new insulin that was causing this, but I had never heard of insulin causing peripheral edema…until I looked it up in Epocrates, and lo and behold there it was. I checked insulin detemir next, and it had the same potential side effect. I told the patient we could try another insulin to see if it would be better at the edema, but still provide her good glucose control. Earlier this week I saw her back, and she has no further edema.

This is one of many cases where I have been able to quickly find an adverse reaction or potential side effect of a medication that a patient is inquiring about. Epocrates helps me be able to make immediate changes or, in many cases, just reassure the patient that the side effect/adverse reaction probably has nothing to do with the medication. It sure beats carrying around a 20 pound outdated textbook!